Colorado, 2015

Winter Storm in Colorado, April 16 to 18, 2015

April 16 to 18, 2015 · NWS PUB · 10 events in 10 counties and zones

A large and slow moving storm system produced heavy snow over portions of southern Colorado. The higher elevations of the Pikes Peak Region and eastern Sawatch Range saw well over a foot of snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A large and slow moving storm system produced heavy snow over portions of southern Colorado. The higher elevations of the Pikes Peak Region and eastern Sawatch Range saw well over a foot of snow. Some other higher snow amounts included 6 to 9 inches across western Colorado Springs...the Air Force Academy (El Paso County) and Westcliffe (Custer County)...12 inches around Woodland Park (Teller County)...16 to 19 inches near Salida...Nathrop...and Maysville (Chaffee County)...and Texas Creek Fremont County...and 22 inches around Leadville (Lake County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 16, 4:13 AM MST, 47 minutes earlier.

Area forecast discussion, Apr 16, 4:13 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
513 AM MDT THU APR 16 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 500 AM MDT THU APR 16 2015

THERE ARE SEVERAL CONCERNS IN THE SHORT TERM.  FIRST IS THE
POTENTIAL FOR HIGH FIRE DANGER IN THE SAN LUIS VALLEY...THEN THE
POSSIBILITY OF SEVERE WX OVR THE FAR SERN PLAINS...AND LASTLY THE
POTENTIAL FOR SIGNIFICANT SNOWFALL.

STRONG SOUTHERLY WINDS ARE EXPECTED TODAY IN THE SAN LUIS
VALLEY...WITH WESTERN PORTIONS OF THE VALLEY EXPECTED TO SEE RH
VALUES DROP TO BELOW 15 PERCENT.  DECIDED THAT ENOUGH OF THE VALLEY
WOULD SEE CRITICAL FIRE WX CONDITIONS DEVELOP AND HAVE ISSUED A RED
FLAG WARNING FOR TODAY.

WV SATELLITE IMAGES THIS MORNING SHOWING A LARGE UPR LOW CENTERED
OVR SRN UT.  THIS UPR LOW WL MOVE SLOWLY TODAY AND IS EXPECTED TO BE
CENTERED AROUND THE FOUR CORNERS BY 00Z FRI.  THE OVERNIGHT IT IS
FORECAST TO MOVE EASTWARD ALONG THE CO AND NM BORDER...ENDING UP
BEING CENTERED ABOUT OVR RIO GRANDE COUNTY BY 12Z FRI.

CURRENTLY THERE IS LITTLE IN THE WAY OF PCPN OVR THE
AREA...EXCEPT FOR SOME LIGHT SNOW BEING REPORTED IN THE CENTRAL
MTNS. THE SNOW IS EXPECTED TO INCREASE OVR THE CENTRAL MTNS THRU
THE MORNING AND PRECIPITATION IS EXPECTED TO DEVELOP ALONG THE ERN
MTNS AND ADJACENT LOWER ELEVATIONS AS MID LEVEL UPSLOPE FLOW
CONTINUES AND LOW LEVEL UPSLOPE FLOW DEVELOPS. AS AN UPR LEVEL
SHORTWAVE TROF ROTATES AROUND TO UPR LOW INTO SERN CO THIS
AFTERNOON...PRECIPITATION CAN BE EXPECTED OVR THE PLAINS. OVR THE
FAR SERN PLAINS THERE WL BE THE POTENTIAL FOR SEVERE STORMS. THE
NAM IS SHOWING CAPE VALUES UP TO AROUND 1200 J/KG LATE THIS
AFTERNOON AND EARLY THIS EVENING...WITH 0- 6KM BULK SHEAR VALUES
OF 50-60KTS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 500 AM MDT THU APR 16 2015

RELATIVELY ACTIVE METEOROLOGICAL LONG TERM ANTICIPATED AS
SEVERAL UPPER DISTURBANCE IMPACT SOUTHERN COLORADO
THROUGH NEXT WEDNESDAY.

PRIMARY LONGER TERM METEOROLOGICAL ISSUES INCLUDE POPS
...TEMPERATURES AND THE POTENTIAL FOR GUSTY WINDS AT TIMES.

INITIALLY...THE CLOSED UPPER LOW LOCATED OVER SOUTH-CENTRAL
COLORADO/NORTH-CENTRAL NEW MEXICO AT 12Z FRIDAY SLOWLY SHIFTS INTO
CENTRAL COLORADO BY 12Z SATURDAY AND THEN INTO WESTERN KANSAS BY
12Z SUNDAY BEFORE MOVING INTO EASTERN KANSAS BY 00Z MONDAY.

THIS SYSTEM WILL ALLOW BREEZY...UNSETTLED AND BELOW SEASONAL
TEMPERATURES TO BE NOTED OVER THE MAJORITY OF THE FORECAST
DISTRICT FROM FRIDAY INTO SATURDAY NIGHT WITH LOWER ELEVATION RAIN
AND HIGHER ELEVATION SNOW...ESPECIALLY OVER HIGHER TERRAIN AND
NORTHERN LOCATIONS DURING THIS TIME-FRAME. AT THIS TIME...NUMEROUS
HIGHER TERRAIN WINTER WEATHER HIGHLIGHTS WILL CONTINUE INTO FRIDAY
NIGHT.

THEN...ADDITIONAL UPPER DISTURBANCES MOVING ACROSS THE CWFA WILL
ALLOW UNSETTLED CONDITIONS AT TIMES IN COMBINATION WITH COOL
CONDITIONS TO CONTINUE OVER MANY SECTIONS OF SOUTHERN COLORADO
FROM LATER SUNDAY INTO WEDNESDAY.

IN ADDITION...THE HIGHEST POTENTIAL FOR GUSTY GRADIENT WINDS
DURING THE LONGER TERM ARE ANTICIPATED FROM FRIDAY INTO SUNDAY.
FINALLY...BASICALLY BELOW SEASONAL MAXIMUM TEMPERATURES AND NEAR
SEASONAL MINIMUM TEMPERATURES SHOULD BE NOTE OVER THE MAJORITY
OF THE FORECAST DISTRICT FROM FRIDAY INTO NEXT WEDNESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 500 AM MDT THU APR 16 2015

AT KCOS SOME LOW CLOUDS HAVE DEVELOPED RESULTING IN MVFR CONDITIONS.
MODELS SOUNDINGS SHOW THESE LOW CLOUDS HANGING AROUND MOST OF THE
DAY.  SOME SHOWERS WL LIKELY DEVELOP IN THE AREA LATER TODAY...WITH
SOME SNOW DEVELOPING OVERNIGHT WITH CIGS LOWERING. THERE COULD BE
SOME THUNDERSTORMS THIS AFTERNOON.

KPUB IS EXPECTED TO HAVE VFR CONDITIONS TODAY...BUT COULD BRIEFLY GO
INTO THE MVFR CATEGORY WITH SOME SHOWERS OR TSTMS IN THE AREA.
TONIGHT MVFR TO LOW VFR CONDITIONS ARE EXPECTED WITH SOME RAIN
SHOWERS IN THE AREA.

KALS WILL HAVE STRONG SOUTHERLY WINDS TODAY WITH VFR CONDITIONS.
TONIGHT CIGS WL LOWER WITH SOME SHOWERS IN THE VCNTY AND CONDITIONS
COULD BECOME MVFR BRIEFLY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FROM NOON TODAY TO 6 AM MDT SATURDAY FOR
COZ072-073-080-082.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM MDT
SATURDAY FOR COZ074-075.

RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
COZ224.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
FRIDAY FOR COZ081.

WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MDT FRIDAY
NIGHT FOR COZ059-063-076.

WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MDT FRIDAY
NIGHT FOR COZ058-060-061.

&&
Hazardous weather outlook, Apr 15, 7:30 PM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
830 PM MDT WED APR 15 2015

COZ058>089-093>099-170230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
830 PM MDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE KANSAS BORDER
TONIGHT.  PRIMARY STORM THREATS WILL BE WIND GUSTS TO 60 MPH AND
LIGHTNING. IN THE MOUNTAINS...ISOLATED SHOWERS MAY PRODUCE LOCAL
SNOW ACCUMULATIONS OF 1 TO 2 INCHES ABOVE 10,000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LARGE...SLOW MOVING STORM SYSTEM WILL BRING PERIODS OF RAIN AND
MOUNTAIN SNOW TO THE REGION THROUGH THE PERIOD. PERIODS OF HEAVY
RAIN AND SNOW ARE POSSIBLE AT TIMES...ESPECIALLY THURSDAY THROUGH
SATURDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS
THURSDAY AFTERNOON AND EVENING. PRIMARY STORM THREATS WILL BE
LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL.  HOWEVER...THE
POTENTIAL FOR STRONG TO SEVERE STORMS IS BEING MONITORED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE TONIGHT ALONG THE KANSAS BORDER AND ABOVE 10000 FEET
IN THE MOUNTAINS.

50/50

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
April 16, 5:00 AM MST to April 18, 11:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft

When
April 16, 5:00 AM MST to April 18, 3:00 AM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
April 16, 5:00 AM MST to April 18, 11:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Western Chaffee County Between 9000 & 11000 Ft

When
April 16, 5:00 AM MST to April 18, 11:00 PM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Central Chaffee County Below 9000 Ft

When
April 16, 5:00 AM MST to April 17, 8:00 PM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft

When
April 16, 5:00 AM MST to April 18, 3:00 AM MST
Where
Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
April 16, 5:00 AM MST to April 18, 3:00 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
April 16, 5:00 AM MST to April 18, 3:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 16, 11:00 AM MST to April 17, 8:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Northwest Fremont County Above 8500 Ft

When
April 16, 3:00 PM MST to April 17, 8:00 PM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572322, 572325, 572326, 572327, 572328, 572329, 572332, 572333, 572330, 572331.